Alert archive / Kansas / Areal Flood Warnings in 2020

Areal Flood Warning 21, NWS Kansas City, MO

July 30, 2020Linn County, Miami County, Kansas

NWS Kansas City, MO issued this areal flood warning at Jul 30, 2020, 7:08 PM CDT for Linn County, Miami County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 7:08 PM CDT (00:08 UTC)
Expired
Jul 31, 2020, 7:00 AM CDT
In force
12 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2716 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WGUS43 KEAX 310008
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
708 PM CDT Thu Jul 30 2020

KSC107-121-310600-
/O.NEW.KEAX.FA.W.0021.200731T0008Z-200731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami KS-Linn KS-
708 PM CDT Thu Jul 30 2020

The National Weather Service in Pleasant Hill has issued a

* Flood Warning for...
  Miami County in east central Kansas...
  Northern Linn County in east central Kansas...

* Until 100 AM CDT.

* At 705 PM CDT, heavy rain that has resulted in flooding across 
  portions of Linn and Miami counties. Three to four inches of rain 
  have fallen across portions of the warned area.

* Some locations that will experience flooding include...
  Paola, Spring Hill, Osawatomie, Louisburg, La Cygne, Linn Valley,
  Parker, Fontana, Hillsdale, Chiles, Bucyrus, New Lancaster,
  Wagstaff and Beagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3827 9506 3838 9506 3838 9507 3839 9506
      3874 9506 3874 9461 3827 9462

$$

PP
2 follow-up statements
260 
WGUS43 KEAX 310522
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1222 AM CDT Fri Jul 31 2020

KSC107-121-311200-
/O.EXT.KEAX.FA.W.0021.000000T0000Z-200731T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami KS-Linn KS-
1222 AM CDT Fri Jul 31 2020

The National Weather Service in Pleasant Hill has extended the

* Flood Warning for...
  Miami County in east central Kansas...
  Northern Linn County in east central Kansas...

* Until 700 AM CDT Friday.

* At 1221 AM CDT, Doppler radar and automated rain gauges indicated 
  that heavy rain has fallen over the area. Additional heavy rain 
  through the morning will cause continued flooding. Two to three 
  inches of rain have fallen.

* Some locations that will experience flooding include...
  Paola, Spring Hill, Osawatomie, Louisburg, La Cygne, Linn Valley,
  Parker, Fontana, Hillsdale, Chiles, Bucyrus, New Lancaster,
  Wagstaff and Beagle.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3827 9506 3838 9506 3838 9507 3839 9506
      3874 9506 3874 9461 3827 9462

$$

Kurtz
733 
WGUS83 KEAX 311157
FLSEAX

Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
657 AM CDT Fri Jul 31 2020

KSC107-121-311206-
/O.EXP.KEAX.FA.W.0021.000000T0000Z-200731T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami KS-Linn KS-
657 AM CDT Fri Jul 31 2020

...THE FLOOD WARNING WILL EXPIRE AT 700 AM CDT FOR MIAMI AND NORTHERN
LINN COUNTIES...

The heavy rain has ended, and flooding is no longer expected to pose
a threat.

LAT...LON 3827 9506 3838 9506 3838 9507 3839 9506
      3874 9506 3874 9461 3827 9462

$$

Kurtz

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Jul 30, 6:49 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 30, 6:49 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
649 PM CDT Thu Jul 30 2020

.Discussion...
Issued at 315 PM CDT THU JUL 30 2020

A mid to upper level low paired with a couple of surface
boundaries all within the presence of ample moisture has yielded
another active weather day with showers producing moderate to
heavy rain across portions of the region. The heaviest rain is
currently falling across eastern Kansas where 1 to 3 inches of
rain has already fallen and a couple of flash flood warnings are
in effect. Moderate to heavy showers (with a few thunderstorms)
will likely persist through the afternoon and evening hours with
the focus continuing to be across eastern Kansas as the complex
slowly shifts southeastward tonight. Showers should come to an end
from north to south by Friday morning, with drier air filtering
into the region and clouds finally clearing from north to south by
late afternoon.

North northwesterly flow on the back side of the mid to upper
level trough will continue through the weekend. This will keep
temperatures well below seasonal normals. A shortwave trough and
cold front will push into the area from the north Saturday night
into Sunday, bringing chances for a few showers and storms back
into the forecast. Very pleasant weather is expected for Monday
and Tuesday as northerly flow and high pressure build into the
region with highs in the 70s and overnight lows in the upper 50s
with very low humidity. As the longwave trough finally shifts east
on Wednesday a ridge and warm air advection returns back to the
area. This should lead to a slight increase in moisture and
temperatures as well as reintroduce some slight PoP chances as we
head towards the end of next week.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 638PM CDT THU JUL 30 2020

MVFR with patchy IFR conditions expected for the duration of the
forecast period. Showers and isolated t-storms continue across
much of the region with t-storm activity favored for areas around
STJ.

A low pressure system currently centered in E KS will make its way
eastward before dropping south Friday morning. Conditions are
favorable for showers and some isolated thunderstorms to persist
for the next several hours. Thunderstorm chances decrease as the
evening goes on. Primary aviation impacts are low ceilings and
reduced visibilities especially if an airfield experiences a heavy
downpour. Brief periods of IFR conditions are possible. Rain is
anticipated to persist for STJ for most of the night. MCI/MKC
should also experience rain for much of the night; however, there
is some uncertainty as the system evolves and moves toward the
east then south. The center of the low pressure is expected to
pass near IXD leading to a possible break in the rain, but winds
are expected to be variable and could be a bit gusty. VFR
conditions are expected to return midday Friday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Williams
Aviation...Pesel
Hazardous weather outlook, Jul 30, 4:50 AM CDT, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Thu Jul 30 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Thu Jul 30 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Moderate to heavy rainfall chances will continue through today. Areas
of one to two inches of rain is expected, with locally higher
amounts, greater than three inches possible. The best chance for
bouts of heavy rainfall will be for locations along and south of the
Missouri River. This additional rainfall will continue to support
flooding and flash flooding concerns through the day.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Off and on thunderstorm chances will persist through Friday. Isolated
instances of flooding and flash flooding will continue.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:50 PM CDTRiver Flood WarningEAXAtchison, Leavenworth21 hr
Jul 30, 8:55 PM CDTAreal Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr
Jul 30, 9:05 PM CDTAreal Flood WarningEAXAtchison, Doniphan, Leavenworth6 hr
Jul 30, 9:54 PM CDTAreal Flood WarningEAXAtchison, Doniphan9 hr

Nearby

Areal Flood Warnings in Kansas, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.